Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 23, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2023, 6:28 AM CDT for Lane County, Scott County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2023, 6:28 AM CDT (11:28 UTC)
- Expired
- May 9, 2023, 7:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:30 AM CDT | HAIL 1 | Scott City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3170 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994 WUUS53 KDDC 091128 SVRDDC KSC101-171-091215- /O.NEW.KDDC.SV.W.0023.230509T1128Z-230509T1215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 628 AM CDT Tue May 9 2023 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Scott County in west central Kansas... Northwestern Lane County in west central Kansas... * Until 715 AM CDT. * At 627 AM CDT, a severe thunderstorm was located very near Scott City, moving northeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Grigston around 635 AM CDT. Manning around 645 AM CDT. Other locations in the path of this severe thunderstorm include Healy. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3870 10043 3831 10075 3840 10106 3870 10093 TIME...MOT...LOC 1127Z 210DEG 27KT 3848 10087 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ JJOHNSON
3 follow-up statements
375
WWUS53 KDDC 091137
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
637 AM CDT Tue May 9 2023
KSC101-171-091215-
/O.CON.KDDC.SV.W.0023.000000T0000Z-230509T1215Z/
Scott KS-Lane KS-
637 AM CDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR SCOTT AND NORTHWESTERN LANE COUNTIES...
At 636 AM CDT, a severe thunderstorm was located near Manning, moving
northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Manning around 640 AM CDT.
Other locations in the path of this severe thunderstorm include
Healy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10043 3831 10075 3844 10104 3870 10093
TIME...MOT...LOC 1136Z 210DEG 27KT 3854 10082
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJOHNSON004
WWUS53 KDDC 091148
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
648 AM CDT Tue May 9 2023
KSC101-171-091215-
/O.CON.KDDC.SV.W.0023.000000T0000Z-230509T1215Z/
Scott KS-Lane KS-
648 AM CDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES...
At 647 AM CDT, a severe thunderstorm was located near Manning, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Healy around 655 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10043 3838 10070 3851 10101 3870 10093
TIME...MOT...LOC 1147Z 210DEG 27KT 3861 10077
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJOHNSON258
WWUS53 KDDC 091206
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
706 AM CDT Tue May 9 2023
KSC101-171-091215-
/O.EXP.KDDC.SV.W.0023.000000T0000Z-230509T1215Z/
Scott KS-Lane KS-
706 AM CDT Tue May 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES WILL EXPIRE AT 715 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
A Severe Thunderstorm Watch remains in effect until noon CDT for west
central Kansas.
LAT...LON 3870 10043 3838 10070 3851 10101 3870 10093
TIME...MOT...LOC 1205Z 210DEG 27KT 3872 10069
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:21 AM CDT, 7 minutes earlier.
Area forecast discussion, May 9, 6:21 AM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 621 AM CDT Tue May 9 2023 .UPDATE... Issued at 621 AM CDT Tue May 9 2023 Radar indicates a strong thunderstorm developing rapidly in Scott county. Mesoanalysis indicates elevated MU CAPE to near 3000 J/kg. Environment is favorable for elevated supercells with hail potential this morning. Per coodination with SPC, a severe thunderstorm watch will likely be required. Increased pops for the northern and eastern zones for the next several hours. && .SHORT TERM...(Today through Wednesday) Issued at 222 AM CDT Tue May 9 2023 There is showers and perhaps isolated storms early this morning across NE Colorado into NW Kansas. This activity is expected slowly to move eastward through the early morning hours, and perhaps weakening with time. One main question from this early morning activity is if it will reinforce a sfc boundary draped across western Kansas later today. Meanwhile, broad southwesterly flow aloft will continue across the state. This will result in a weak sfc low deepening with time today. As a result, the dryline will mix eastward today across far southwest Kansas. Ahead of the dryline and possibly reinforced front, dewpoints in the upper 50s to lower 60s are expected across the central and eastern counties. SBCAPE of 3000 J/kg should be realized by this afternoon. Will have to watch for the intersection of the southward moving front and the eastward mixing dryline. There might be enough convergence to spark storms this afternoon and evening. Will continue with the highest pops east of Highway 283 to account for this possible convective evolution. Directional shear throughout the atmospheric column is forecast to be pretty remarkable, although speed shear is a bit lacking. Still, bulk shear of 30-40 kt does suggest the possibility for a supercell or two along the converging frontal boundaries. If, in fact, a supercell does develop, then very large hail (2-3") and damaging winds would be the primary threat. Will have to watch out this afternoon and evening if a storm interacts with the boundaries enough to enhance low level wind shear. If this happens, then a window of an isolated tornado is possible. Overall confidence in any convective scenario remains low to moderate at this time. Seems like the ARW has the best handle on the mesoscale details at least at initialization. This activity will move out of the FA this evening. The rest of the evening and into the overnight hours should remain mainly tranquil. For Wednesday, the main synoptic low will continue to remain to our west. Additional storm activity is expected to develop across the higher terrain of Colorado and eventually move east across western Kansas during the afternoon and evening hours. Again, strong to severe storms will be possible with this activity Wednesday afternoon and evening. Again, looks like mainly a hail and wind threat. Will have to wait to see how today plays out before becoming more concerned with tomorrow due to confidence and convective evolution concerns. .LONG TERM...(Wednesday night through Monday) Issued at 222 AM CDT Tue May 9 2023 The synoptic low starts to eject out across the high plains Thursday. The synoptics and mesoscale details still support the notion for a more robust severe threat Thursday. Forecast SBCAPE of 2000 J/kg may be realized during the afternoon and evening. One main concern is if storms will develop earlier in the day due to limited capping concerns and forcing from the synoptic low. If this happens, then the severe threat might be slightly tempered. Still, CIPS analogs and pattern recognition does support the notion to be weather aware for severe thunderstorms Thursday. Am still monitoring the global models as well as the eventual mesoscale models to get a more clear picture of how Thursday will play out. There still is quite a bit of uncertainty in storm coverage as well as storm mode at this time. If supercells do develop, then very large hail and damaging winds would be the main threats. Tornadoes could also be a more concern given the overall increasing wind shear ahead of the synoptic low. Something to monitor future forecasts at this time. Otherwise, dry air will eventually advect in Friday in the wake of the departing synoptic low. A lull in shower and thunderstorm activity may be possible during this time. Confidence beyond this time period continues to remain very low at this time. The overall synoptic flow pattern becomes weak with diverging solutions in the long term period. Will continue with the NBM pops and temps for now considering this building/continuing uncertainty. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday) Issued at 400 AM CDT Tue May 9 2023 VFR is expected through TAF pd. E to SE winds 15-30 kt will continue through much of the period. Right now confidence is too low to add TS in the TAFs for Tuesday evening. Early consensus shows that KDDC/KHYS could end up likely to be the most impacted. && .PRELIMINARY POINT TEMPS/POPS... DDC 91 61 87 59 / 20 20 30 60 GCK 91 60 86 58 / 20 10 40 60 EHA 92 59 87 55 / 10 10 40 60 LBL 94 61 87 57 / 10 10 30 60 HYS 86 59 86 59 / 40 40 50 50 P28 88 63 87 61 / 40 40 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, May 9, 1:33 AM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 133 AM CDT Tue May 9 2023 KSZ030-031-043>046-061>066-074>081-084>090-101200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 133 AM CDT Tue May 9 2023 /1233 AM MDT Tue May 9 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Widely scattered thunderstorms will be possible this afternoon and evening. Severe thunderstorms, should they develop, will be possible. Very large hail (2 to 3 inches) and damaging winds are the main threats. There is also a very small but non zero threat for an isolated tornado. The best area for severe thunderstorms today and tonight should be mainly east of Highway 283. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will continue across southwest Kansas Wednesday and Thursday. A few of these thunderstorms may be severe. At this time it appears that the main threats are very large hail and damaging winds. A slightly more robust threat may exist Thursday with tornadoes possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
In the hours before
Special weather statement, May 9, 6:10 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
610 AM CDT Tue May 9 2023
KSZ043-044-091145-
Lane KS-Scott KS-
610 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of Scott and
northwestern Lane Counties through 645 AM CDT...
At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shallow Water, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Scott City around 625 AM CDT.
Other locations in the path of this storm include Grigston, Manning
and Healy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3866 10049 3827 10085 3827 10088 3833 10110
3869 10094
TIME...MOT...LOC 1110Z 213DEG 29KT 3836 10095
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:10 AM CDT | Special Weather Statement | DDC | Scott | 35 min |
| May 9, 11:01 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 59 min |
| May 9, 11:57 AM CDT | Special Weather Statement | DDC | Ellis | 48 min |
| May 9, 1:41 PM CDT | Special Weather Statement | DDC | Rush | 49 min |
| May 9, 2:28 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 47 min |
| May 9, 3:08 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 52 min |
| May 9, 3:36 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 54 min |
| May 9, 4:27 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 63 min |
| May 9, 4:49 PM CDT | Special Weather Statement | DDC | Pawnee | 26 min |
| May 9, 5:23 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 67 min |
| May 9, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 61 min |
| May 9, 6:04 PM CDT | Special Weather Statement | DDC | Pawnee | 41 min |
| May 9, 6:30 PM CDT | Special Weather Statement | DDC | Pawnee | 45 min |
| May 9, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 32 min |
| May 9, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.